Washington, 2004

Heavy Snow in Washington, December 30, 2004

December 30, 2004 · NWS OTX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 30, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 30, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU DEC 30 2004

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE PACIFIC
NORTHWEST THROUGH THE WEEKEND KEEPING A COOL AND UNSETTLED WEATHER
PATTERN OVER THE REGION.

&&

.DISCUSSION...
THE UPPER LEVEL LOW PRESSURE CENTER OFF THE PACIFIC COAST IS HANGING
AROUND LIKE A HOLIDAY HOUSE GUEST THAT WONT LEAVE. AN ENTIRE SERIES
OF MINOR SHORTWAVE TROFS ARE LINED UP IN THE FLOW AROUND THIS LOW
PRESSURE CENTER. THIS IS BRINGING PERIODIC PRECIPITATION TO THE AREA.
TODAY MUCH OF THE LOWER ATMOSPHERE REMAINED BELOW FREEZING AND
THE PRECIPITATION HAS BEEN MAINLY SNOW. ALTHOUGH THERE HAVE BEEN
EXTENDED PERIODS OF SNOWFALL...VERY LITTLE IN THE WAY OF SIGNIFICANT
ACCUMULATION HAS RESULTED. THE FORECAST ISSUE FOR TONIGHT AND
TOMORROW CONCERNS THE IMPACT OF UPSTREAM SHORTWAVES IN THE FLOW
AROUND THE UPPER LOW.

MODEL GUIDANCE IS IN GENERAL AGREEMENT FOR THE FORECAST OF THE UPPER
LEVEL FEATURES. HOWEVER...MOS TEMPERATURE NUMBERS HAVE BEEN RUNNING A
BIT HIGH IN THE ETA MODEL. GIVEN THE SUBSTANTIAL CLOUD COVER OVER THE
AREA A PERSISTENCE TEMPERATURE FORECAST SEEMS IN ORDER. IN ADDITION
TO MOS TEMPERATURE NUMBERS THE MODELS ARE HAVING A HARD TIME WITH THE
PLACEMENT AND TIMING OF PRECIPITATION ALONG THE EASTERN CASCADES.
WILL RELY ON CONCEPTUAL MODELS AND PERSISTENCE HERE AS WELL.

TONIGHT...THE LARGE SCALE SYNOPTIC PATTERN INDICATES A FAIR AMOUNT OF
LARGE SCALE ASCENT AS EVIDENT BY DEEP LAYER DIVERGENCE OF Q. THIS
PROVIDES BROAD ELEVATED THREAT OF PRECIPITATION. HOWEVER...THE
SHORTWAVE TROF ENERGY ROTATING AROUND THE UPPER LOW RESIDES MORE ON
THE SMALL SCALE AND NOT ALWAYS EVIDENT IN THE Q-VECTOR FIELD. GIVEN
THE STEADY SOUTHERLY FLOW IN THE LOWER LEVELS...THE PERIODIC
SHORTWAVES ARE PROVIDING ENOUGH ADDITIONAL FORCING TO CREATE THESE
BANDS OF HIGHER PRECIPITATION. THE NEXT OF THESE SHORTWAVES IS NOW
MOVING ACROSS SOUTHERN AND CENTRAL OREGON. IT SHOULD BEGIN TO MOVE
INTO OUR SOUTHERN ZONES NEAR MIDNIGHT. AS IT LIFTS NORTHWARD ACROSS
THE AREA THE THREAT OF LIGHT SNOWFALL IS ALL BUT CERTAIN.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT AND VERY SIMILAR TO TODAY IN
CHARACTER. THE LOW LEVEL FLOW AGAIN FAVORS THE EAST CASCADES...
NORTHERN TIER AND SPOKANE CDA AREAS.

TOMORROW...IT WILL TAKE SOME TIME FOR THE AFORE MENTIONED SHORTWAVE
TO MOVE NORTH AND OUT OF THE AREA INTO CANADA. IT IS LIKELY THAT MUCH
OF THE SNOWFALL ASSOCIATED WITH THIS WAVE WILL LAST INTO THE
MORNING HOURS. THIS SNOW THEN WILL BEGIN TO TAPER OFF DURING THE
AFTERNOON. THE FORECAST WILL BE WORDED AS SUCH. /LERICOS

FRIDAY NIGHT THROUGH SUNDAY...UPPER LEVEL LOW OFF THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO SPIN OFF SOME ENERGY AND MOISTURE UP
ACROSS OUR FORECAST AREA. LATEST RUNS OF THE ETA AND THE GFS SHOW
SOME ISENTROPIC ASCENT ALONG WITH UPSLOPE FLOW INTO THE CASCADE EAST
SLOPES AND VALLEYS FRIDAY NIGHT AND INTO SATURDAY. I HAVE RAISED POPS
THERE TO LIKELY ALONG WITH MORE QPF AND SNOW ACCUMULATIONS. THIS
COULD POSSIBLY BE A SIGNIFICANT EVENT FOR THE NORTHERN MOUNTAINS AND
THE EAST SLOPES OF THE CASCADES...BUT CONFIDENCE IS LOW TO ISSUE A
WATCH AT THIS TIME. THE TRACK RECORD FOR BOTH OF THESE MODELS HAVE
BEEN RATHER POOR WITH SNOW STORMS AS OF LATE...SO WE WILL CONTINUE TO
MONITOR AND ISSUE A PRODUCT FRIDAY IF IT IS NEEDED. MOISTURE SOURCE
AND ISENTROPIC ASCENT SHIFTS EAST ON SUNDAY WITH CHANCE POPS
LINGERING OUT WEST AND THE SNOW CONTINUING OVER IDAHO. TEMPERATURE
PROFILES THROUGHOUT THE REST OF THE SHORT TERM WILL BE BELOW FREEZING
WHICH WILL MAKE PRECIPITATION FORECASTING RATHER EASY WITH JUST SNOW
EXPECTED. ARCTIC AIRMASS CURRENTLY SLIDING DOWN THE ROCKY FRONT WILL
FOR THE MOST PART STAY WELL EAST OF OUR AREA WITH ONLY JUST SOME
SEEPAGE EXPECTED IN THE NORTHEAST THIS WEEKEND.

SUNDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL LOW PRESSURE
SYSTEM WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE
FIRST PART OF THE EXTENDED FORECAST PERIOD. THE MID RANGE MODELS ARE
INDICATING THE UPPER LOW TO FINALLY CUT-OFF AS A REX BLOCK DEVELOPS
SOMEWHERE IN THE GULF OF ALASKA. THE MAIN QUESTION IS JUST WHERE DOES
THAT LOW FINALLY CUT-OFF. THE ECMWF/CANADIAN BELIEVES THE LOW
WILL CUT-OFF NEAR SAN FRANCISCO BY MONDAY AFTERNOON AND SLOWLY
RETROGRADES OFF THE SOUTHERN CALIFORNIAN COAST THROUGH THE WEEK. THIS
WOULD PUT THE REGION IN A MAINLY DRY AND COOL NORTHERLY FLOW. IF THE
GFS IS BELIEVED THE UPPER LEVEL LOW CUTS-OFF NEAR THE SOUTHERN
WASHINGTON CASCADES BY TUESDAY MORNING AND LINGERS OVER THE REGION
THE REMAINDER OF THE WEEK. THIS WOULD RESULT IN A CONTINUATION OF
UNSETTLED WEATHER AS MOISTURE AND WEAK DISTURBANCES GET WRAPPED
AROUND THE MAIN LOW. THE ECMWF HAS BEEN DOING A MUCH BETTER JOB IN
THE EXTENDED PERIOD AND WOULD BE INCLINED TO LEAN IN THAT DIRECTION.
AS SUCH WILL SHOW A DRYING TREND IN THE FORECAST THROUGH THE EXTENDED
PERIOD AND LEAVE LOW END CHANCE POPS ALONG THE IDAHO PANAHNDLE AS
ANY WEAK DISTURBANCES IN THE NORTHERLY FLOW WILL MAINLY EFFECT THOSE
ZONES. SURFACE GRADIENT BECOMING NORTH/NORTHEAST AND WILL ALLOW
MODIFIED ARCTIC AIR TO SEEP THROUGH NORTH/SOUTH GAPS. WILL INDICATE
COOLER THAN NORMAL TEMPERATURES...BUT WILL STAY ABOVE MODEL GUIDANCE.
/TOBIN

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        029 030 024 028 021 026/ 80 80 50 50 40 30
COEUR DALENE  030 030 025 029 022 027/ 80 80 50 50 50 40
PULLMAN        028 033 026 032 023 029/ 70 70 50 50 40 30
LEWISTON       028 036 028 034 025 034/ 80 80 50 50 40 30
COLVILLE       028 028 021 026 018 025/ 80 80 60 60 60 50
SANDPOINT      030 028 021 025 018 024/ 80 80 60 60 60 60
WALLACE        029 027 022 025 019 024/ 80 80 60 70 70 70
MOSES LAKE     029 034 026 033 023 028/ 80 80 30 30 30 20
WENATCHEE      025 031 027 029 024 026/ 80 80 60 40 40 20
OMAK           026 029 027 028 024 027/ 80 80 60 60 50 40
&&

.OTX WATCHES/WARNINGS/ADVISORIES...
.WA...NONE.
.ID...NONE.
Hazardous weather outlook, Dec 29, 9:06 PM PST, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PST WED DEC 29 2004

IDZ001>004-026-027-WAZ031>038-041>044-301430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
906 PM PST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Blue Mountains

When
December 30, 3:00 PM PST to 7:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

A heavy snow event was reported over the northern Blue Mountains during the afternoon hours of the 30th of December. A spotter near the town of Anatone reported 6 inches of new snow with most falling in just three hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429402.